Dilantin Linked to Osteoporosis

A recent study revealed that the popular epilepsy drug <"http://www.yourlawyer.com/topics/overview/dilantin">Dilantin might be placing young women who take it for a year or more at higher risk for osteoporosis.  The April 29 issue of Neurology states the bone loss described in the research was actually eight times higher than that experienced by pre-menopausal women not taking epilepsy drugs.  “That suggests that if these women remain on this medication and have ongoing significant or accelerated bone loss that over time, they will be entering the peri-menopausal period with lower bone density and therefore a greater risk for low bone mineral density over time and therefore a higher risk of fractures,” said study lead author Dr. Alison M. Pack, assistant professor of clinical neurology at Columbia University in New York City.  Pack received funding from GlaxoSmithKline and other pharmaceutical companies for the study.

According to Dr. R. Eugene Ramsay, director of the International Center for Epilepsy at the University of Miami Miller School of Medicine, 90 percent of older people who have seizures are put on Dilantin, generally because of its low cost.  “It’s particularly important, because the older population has the highest incidence of epilepsy.  There are more new-onset seizures occurring there and yet they are getting the cheapest and worst treatment,” he said.

This study—partially supported by GlaxoSmithKline, which makes Lamictal—involved 93 pre-menopausal women from the ages of 18 to 40 with epilepsy.  Each woman either took Dilantin (phenytoin), Tegretol (carbamazepine), Lamictal (lamotrigine), or Depokote (valproate).  All women took 1,000 milligrams of calcium daily and were physically active.  After one year, women taking Dilantin lost 2.6 percent of their bone density in the femoral neck of the hip while bone mineral density stayed about the same in the other three groups; bone mineral density stayed the same at the spine and the total hip.  The speed—one year—at which Dilantin affected bone health was surprising, said Dr. Steven V. Pacia, director of the division of neurology at Lenox Hill Hospital in New York City.

Women who require epilepsy drugs can either switch to a medication other than Dilantin or they can increase their calcium intake, said Pack; however, according to Pacia, calcium supplementation may not be sufficient to offset Dilantin’s bone-depleting effects.  “There may be a direct affect on bone absorption of calcium,” Pacia said. “If the mechanism is damaged, the bone is not going to be able to take up calcium.  An alternate drug that doesn’t cause the same problem is preferable.  In the rare cases we had to use Dilantin, drugs like Fosamax and Boniva can be used to try to counteract the effect, and that does happen.”

Earlier research revealed an adverse effect on anti-epileptic drug treatment—including Dilantin and other drugs—on bone and mineral metabolism.  And one previous study revealed anti-seizure medications had the same effect on the incidence of osteoporosis in older men as it did in older women, Ramsay said.  “We’re just beginning to recognize that we need to look at the long-term health care issues of anti-convulsants,” Ramsay said.

This entry was posted in Legal News, Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.